Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Grand Forks, ND

September 4, 2016Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2016, 5:38 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 5:38 AM CDT (10:38 UTC)
Expired
Sep 4, 2016, 6:45 AM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 116 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS53 KFGF 041038
SVRFGF
NDC005-071-041145-
/O.NEW.KFGF.SV.W.0213.160904T1038Z-160904T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 AM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  WESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 645 AM CDT.

* AT 538 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MADDOCK...OR
  33 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MADDOCK AROUND 540 AM CDT. 
  FLORA AROUND 545 AM CDT. 
  MINNEWAUKAN AROUND 610 AM CDT. 
  BRINSMADE AROUND 615 AM CDT. 
  PENN AND CHURCHS FERRY AROUND 635 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4786 9957 4799 9973 4835 9922 4813 9888
TIME...MOT...LOC 1038Z 231DEG 25KT 4798 9957 

HAIL...1.00IN
WIND...<50MPH
 
$$

JR
1 follow-up statement
677 
WWUS53 KFGF 041141
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 AM CDT SUN SEP 4 2016

NDC005-071-041151-
/O.EXP.KFGF.SV.W.0213.000000T0000Z-160904T1145Z/
RAMSEY ND-BENSON ND-
641 AM CDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAMSEY AND
WESTERN BENSON COUNTIES WILL EXPIRE AT 645 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4786 9957 4799 9973 4835 9922 4813 9888
TIME...MOT...LOC 1139Z 231DEG 25KT 4798 9957 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:59 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 4, 3:59 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT SUN SEP 4 2016

.SHORT TERM...(Today and Tuesday night)
Issued at 358 AM CDT Sun Sep 4 2016

Long wave trough forecast to remain over the western US with
many short waves moving through the flow through 84 hours.

Thunderstorms have developed over the Devils Lake basin this
morning. Precipitable water was around an inch and a half over much
of the valley. Good low level moisture transport was moving into the
area. 30-35 knot low level jet was nosing into northwest MN.

Water vapor loop indicated a short wave over northeast CO and should
move across the area this afternoon. Thunderstorm threat will
increase with short wave.

Water vapor loop indicated an upper level trough located over the
west coast with short waves embedded. One short wave was over CA/OR
border and another short wave was over southern CA.

Southern CA short wave is forecast to move into the Northern Plains
Sun night. 50 knot low level jet forecast to nose into northwest MN
Sun night. Precipitable water decreases after Mon night as
west/northwest flow dominates. Precip finally shifts east of the
area.

CA/OR short wave forecast to move into southern MAN by Tue morning
with little precip forecast.

Another short wave/jet streak will move through Tue night and
precip forecast to return north into the southern Red River Valley.

.LONG TERM...(Wednesday through Saturday)
Issued at 358 AM CDT Sun Sep 4 2016

Wednesday through Saturday...A large scale upper trough with several
embedded shortwaves will be moving through for much of the period.
The models differ on exact timing and strength of the shortwaves,
but are in general agreement on the first moving through
Wednesday/Wednesday night and another Friday with a bit of a break
on Thursday. Will keep the blended solution of relatively higher
POPs during Wednesday and Friday. Temps throughout the period should
be a bit cooler than seasonal averages with highs in the 60s and low
70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1155 PM CDT Sat Sep 3 2016

Convection filling into the DVL Basin...should continue as
scattered convection acoss northeast ND /DVL to GFK/ through
10z. SPC HRRR shows convection dying after 10z. Areas on MVFR
cigs are expected across much of the FA on Sunday morning... with
sct deep convection developing across eastern ND in the early
afternoon... spreading across northwest MN through the late
afternoon.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Hoppes
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Sep 3, 5:40 AM CDT, 23 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT SAT SEP 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
540 AM CDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE STORMS OVER THE DEVILS LAKE
BASIN INTO THE FAR NORTHERN RED RIVER VALLEY FOR TONIGHT. A TROUGH
OF LOW PRESSURE AND LATER A FRONT WILL MOVE INTO THE AREA THIS
AFTERNOON AND PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
EVENING. LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND SOUTH OF THE
I-94 CORRIDOR FOR SUNDAY, WITH SLIGHTLY LOWER CHANCES FOR SEVERE
WEATHER FURTHER NORTH. THE FRONT WILL PUSH SLOWLY SOUTH AND
EASTWARD, AND STORMS WILL REDEVELOP IN SOUTHEASTERN NORTH DAKOTA
AND WEST CENTRAL MINNESOTA BY THE AFTERNOON/EVENING HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES
CANNOT BE RULED OUT. THE THREAT WILL BECOME MORE OF A HEAVY RAIN
EVENT SUNDAY NIGHT AS THE FRONT STALLS OVER THE REGION. AMOUNTS OF
2 INCHES OR MORE WILL BE POSSIBLE.

DEPENDING ON HOW SUNDAY NIGHT PLAYS OUT, THERE MAY BE A LINGERING
SLIGHT RISK FOR SEVERE STORMS ON MONDAY OVER WEST CENTRAL
MINNESOTA AS THE FRONT MOVES EAST.

THE SEVERE THREAT WILL SHIFT OFF TO OUR SOUTHEAST BY THE TIME THE
WORK WEEK STARTS. HOWEVER, THERE WILL CONTINUE TO BE THE THREAT SOME
NON- SEVERE THUNDERSTORMS PRODUCING LIGHTNING ON AND OFF
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE DEVILS LAKE BASIN
TONIGHT.

JR

In the hours before

Special weather statement, Sep 4, 3:55 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT SUN SEP 4 2016

NDZ016-026-027-054-041000-
NELSON ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
GRAND FORKS ND-
355 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALSH...
NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES UNTIL 500
AM CDT...

AT 355 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PETERSBURG...OR 40 MILES SOUTHWEST OF GRAFTON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NIAGARA AROUND 410 AM CDT.
  DAHLEN AROUND 440 AM CDT.
  ORR AROUND 450 AM CDT.
  FORDVILLE...FOREST RIVER COLONY AND INKSTER AROUND 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4784 9794 4793 9819 4828 9802 4815 9749
TIME...MOT...LOC 0855Z 216DEG 14KT 4797 9797

JR
Special weather statement, Sep 4, 5:15 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 AM CDT SUN SEP 4 2016

NDZ014-041115-
BENSON ND-
515 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...

AT 515 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLSBURG...OR 42 MILES WEST OF DEVILS LAKE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MADDOCK AROUND 535 AM CDT.
  FLORA AROUND 545 AM CDT.
  MINNEWAUKAN AND OBERON AROUND 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4804 9980 4819 9930 4785 9895 4785 9981
TIME...MOT...LOC 1015Z 250DEG 27KT 4791 9975

JR
Special weather statement, Sep 4, 5:20 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT SUN SEP 4 2016

NDZ006-007-015-041115-
TOWNER ND-RAMSEY ND-CAVALIER ND-
520 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAMSEY...SOUTHEASTERN
TOWNER AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 615 AM CDT...

AT 520 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GARSKE...OR 15 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 525 AM CDT.
  GARSKE AROUND 535 AM CDT.
  STARKWEATHER AROUND 540 AM CDT.
  HAMPDEN AROUND 610 AM CDT.
  DERRICK AROUND 615 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4820 9898 4835 9918 4872 9873 4842 9833
TIME...MOT...LOC 1020Z 233DEG 21KT 4832 9898

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:55 AM CDTSpecial Weather StatementFGFNelson65 min
Sep 4, 4:57 AM CDTSevere Thunderstorm WarningFGFBenson, Towner63 min
Sep 4, 5:15 AM CDTSpecial Weather StatementFGFBenson60 min
Sep 4, 5:20 AM CDTSpecial Weather StatementFGFRamsey55 min
Sep 4, 5:32 AM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey58 min
Sep 4, 6:29 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey38 min
Sep 4, 6:41 AM CDTSpecial Weather StatementFGFRamsey64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.